Alert archive / Tennessee / Frost Advisories in 2020

Frost Advisory 8, NWS Morristown, TN

May 8, 202016 counties in Tennessee

NWS Morristown, TN issued this frost advisory at May 8, 2020, 3:56 AM EDT for 16 counties in Tennessee. It took effect at May 9, 2020, 12:00 AM EDT. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
May 8, 2020, 3:56 AM EDT (07:56 UTC)
In effect from
May 9, 2020, 12:00 AM EDT
Expired
May 9, 2020, 10:00 AM EDT
In force
10 hr
Issued by
NWS Morristown, TN

Counties Anderson County, TN, Blount County, TN, Cocke County, TN, Grainger County, TN, Hamblen County, TN, Jefferson County, TN, Knox County, TN, Loudon County, TN, McMinn County, TN, Meigs County, TN, Monroe County, TN, Polk County, TN, Rhea County, TN, Roane County, TN, Sevier County, TN, Union County, TN

The radar

The Knoxville radar (KMRX), 70 km from the middle of the area, began a volume at 07:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 7.9 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2020-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2020-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2203 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this frost advisory went out at May 8, 3:43 AM EDT, 13 minutes earlier.

Area forecast discussion, May 8, 3:43 AM EDT, 13 minutes before
AREA FORECAST DISCUSSION
National Weather Service Morristown TN
343 AM EDT Fri May 8 2020

.SHORT TERM (Today and Tonight)...
Upper trough amplifies across the Great Lakes and Eastern CONUS on
Friday as a shortwave dives south and phases with a southern
system. A strong, late season cold front will be moving southeast
across the Ohio Valley this morning and will reach the Tennessee
Valley and Southern Appalachians by late afternoon. A coupled jet
structure will provide strong support for synoptic lift to our
north across portions of KY, OH, and WV this afternoon, and
widespread convection is expected to our south. Strong ascent will
be likely along and ahead of the surface front across our area,
but overall, precip totals are expected to be limited and may be
highly influenced by how much convection develops to our south
during the afternoon. Regardless, widespread cloud cover is
expected with rain increasing ahead of the front during the
afternoon hours.

In the wake of the front, winds shift to the NW with upslope
orographic lift across the higher elevations. This will produce
some rain and snow showers through tonight and early Saturday
morning. Totals are expected to be light, but there may be up to
about one inch across the highest elevations above 5k ft. NAEFS
ensembles indicate 850mb to near surface temperatures being at a
minimum compared to climatology which favors unseasonably cold
weather and record lows. Minimum temperatures are forecast to be
about 20 degrees below normal. The current record lows for Friday
night/Saturday morning are below:

Date    Chattanooga    Knoxville      Tri-Cities     Oak Ridge
05-09   35(1960)       36(1947)       30(1947)       36(1984)

These near record cold temperatures will favor frost and freeze
conditions, so measures should be taken to protect sensitive
vegetation from the cold. However, the extent of possible frost
conditions will be greatly dependent on winds late tonight. If
they become more calm for several hours before sunrise,
temperatures may quickly drop leading to more widespread freeze
issues, especially across sheltered valleys, within the very dry,
Arctic airmass.

JB

.LONG TERM (Saturday through Thursday)...
The extended range forecast kicks off on Saturday morning amidst
postfrontal caa across the OH/TN Valleys with cold high pressure
building. At fcst initialization, clear skies and light/calm flow
combined with the aforementioned ca will favor frost/freeze
conditions across much of the area. Moving on through Saturday
into Sunday, nwly H5 flow will become more zonal as the trough
base flattens, all ahead of a shortwave trough digging across the
Upper Midwest. This feature will force the surface ridge to the
east Saturday night allowing for a brief return to sly waa for
Sunday, albeit with another night of frost/freeze conditions
possible for some areas. Little/no moisture out ahead of this
system looks to prevent any precipitation leading up to the
passage of the wave, while some upper forced showers are possible
closer to the wave across portions of southwestern VA and extreme
northeast TN. Guidance indicates another shortwave looking to
rotate through the mean trough flow immediately behind the first
wave on Monday, however with some uncertainty regarding any
moisture/precip placement.

Otherwise, another weak cold fropa will follow into Tuesday as
cool/dry high pressure advects back into the region before sliding
east of the Appalachians by midweek favoring another return to sly
waa, perhaps with some light shower activity in association with the
warm fropa (and/or weak upglide). By weeks end the upper flow really
looks to modify as the east coast trough finally lifts in favor of
H5 ridging which suggests a warming trend and perhaps more diurnally
favored pops.  Temperatures through the period kick off cold as
noted above, oscillating warm/cold ahead of and behind each of the
aforementioned early week waves, then finally warming nicely into
Thursday.

CDG

&&

.AVIATION...
06Z TAF DISCUSSION.

Rain increases during the day with low cigs and vis at all TAF
sites. Conditions deteriorate around mid-day with MVFR and IFR
conditions by the afternoon. Rain showers decrease late in the
period but MVFR and IFR cigs will remain at TYS, and especially
TRI, through the end of the period.

JB

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             61  37  61  38  70 /  80  20   0   0  10
Knoxville McGhee Tyson Airport, TN  59  34  57  36  67 /  80  40   0   0  10
Oak Ridge, TN                       57  33  59  36  68 /  90  30   0   0  10
Tri Cities Airport, TN              57  32  53  31  64 /  90  60  20   0  20

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...Freeze Warning from midnight tonight to 10 AM EDT Saturday for
     Cherokee-Clay.

TN...Freeze Warning from midnight EDT /11 PM CDT/ tonight to 10 AM
     EDT /9 AM CDT/ Saturday for Bledsoe-Blount Smoky Mountains-
     Campbell-Claiborne-Cocke Smoky Mountains-East Polk-Hancock-
     Hawkins-Johnson-Morgan-Northwest Carter-Northwest Greene-
     Scott-Sequatchie-Sevier Smoky Mountains-Southeast Carter-
     Southeast Greene-Southeast Monroe-Sullivan-Unicoi-
     Washington.

     Wind Advisory from 11 AM this morning to 8 PM EDT this evening
     for Blount Smoky Mountains-Cocke Smoky Mountains-Sevier
     Smoky Mountains-Southeast Greene-Southeast Monroe.

     Frost Advisory from midnight tonight to 10 AM EDT Saturday for
     Anderson-Grainger-Hamblen-Jefferson-Knox-Loudon-McMinn-
     Meigs-North Sevier-Northwest Blount-Northwest Cocke-
     Northwest Monroe-Rhea-Roane-Union-West Polk.

VA...Freeze Warning from midnight tonight to 10 AM EDT Saturday for
     Lee-Russell-Scott-Washington-Wise.

&&
Hazardous weather outlook, May 8, 3:50 AM EDT, 6 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
350 AM EDT Fri May 8 2020

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-090800-
Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan-
Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke-
Cocke Smoky Mountains-Northwest Greene-Southeast Greene-
Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon-
Knox-Jefferson-Northwest Blount-Blount Smoky Mountains-
North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs-
McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley-
West Polk-East Polk-Lee-Wise-Russell-
350 AM EDT Fri May 8 2020 /250 AM CDT Fri May 8 2020/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...Today and Tonight

Wind Advisory is in effect for the mountains on Friday. Wind gusts
to 50 mph will be possible.

Light snow will be possible across the highest elevations tonight with
one-half inch possible above 3500 feet and about one inch
accumulation possible generally above 5000 feet.

Near record cold temperatures will present frost and freeze risks
across much of the area tonight and Saturday morning. A Frost
Advisory and Freeze Warning is in effect.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Another round of frost and freeze conditions are expected on
Saturday night with frost most likely in the central and southern
valley, while freeze conditions will prevail elsewhere.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not needed at this time.

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 3:56 AM EDTFreeze WarningMRXBledsoe, Blount, Campbell, Carter, Claiborne, Cocke and 13 more30 hr
May 8, 3:56 AM EDTWind AdvisoryMRXBlount, Cocke, Greene, Monroe, Sevier16 hr

Nearby

Frost Advisories in Tennessee, 2020Every frost advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.